Gilenya Warnings Updated Following Sudden Death ReportsApr 23, 2012 | Parker Waichman LLP
Following safety reviews in the U.S. and Europe, Novartis said it has agreed to add additional label warnings to its multiple sclerosis drug, Gilenya. The Gilenya safety reviews were launched in response to reports of sudden death among patients treated with Gilenya.
According to statements from the company, the labels for Gilenya in the U.S. and Europe will now recommend that all patients have an electrocardiogram (ECG) before taking their first dose of the drug. In addition, the U.S. label will advise that those starting treatment with Gilenya are also advised to get a second ECG six hours after their first dose of the medication. However, the Gilenya label in Europe will recommend continuous ECG monitoring for a minimum of six hours following the first dose.
Both labels will advise against the use of Gilenya in patients with a history of cardiovascular and cerebrovascular disease or who take heart-rate lowering medication. When treatment with Gilenya is necessary in these patients, their heart activity should be monitored at least overnight after the first dose, Novartis said.
The U.S. Food & Drug Administration (FDA) announced a Gilenya safety review last December, after one patient died within 24 hours of taking their first dose of Gilenya. European regulators started their review in January, after receiving reports of 10 additional deaths among Gilenya patients. According to the drug’s maker, Novartis AG, six of those deaths were unexplained, three resulted from heart attacks and one was due to disruption of heart rhythm.
In announcing these label modifications, the European Medicines Agency said it had reviewed a total of 15 cases of sudden or unexplained deaths in Gilenya patients. “Most of the deaths and cardiovascular problems had occurred in patients with a history of cardiovascular problems or taking other medicines,” the regulator said. “However, the data reviewed were not conclusive as to whether Gilenya was the cause of the deaths.”